MENU

Consumer Education Regarding Opioids

Patients who receive opioids should be educated about their side effects and potential for addiction, particularly when being discharged with an opioid prescription.

Overdosing on Opioids Can Happen by Accident
Due to their effect on the part of the brain which regulates breathing, opioids in high doses can cause slow breathing (respiratory depression) and death. It is especially dangerous to combine opioids with alcohol or sedatives, like Benzodiazepines (e.g., Lorazepam/Ativan, Alprazolam/Xanax, Diazepam/Valium). Combining opioids with alcohol and sedative medications increases the risk of respiratory depression and death, and combinations of opioids, alcohol and sedatives are often present in fatal drug overdoses.

Opioid Drugs are Addictive
Up to 1 out of 4 people receiving long-term opioid therapy in a primary care setting struggles with addiction. Addiction is a chronic illness with symptoms of uncontrollable cravings, inability to control drug use, compulsive drug use, inability to meet work, social or family obligations, and use despite doing harm to oneself or others. The cravings in addiction are rooted in changes to the brain. One aspect of recovery is the process of reversing, to the extent possible, these brain changes.

Side Effects
In addition to the serious risks of overdose and addiction, the use of prescription opioids can have a number of side effects, even when taken as directed. You can develop tolerance to opioids, which means you might need more of the medication for the same pain relief. You can develop physical dependence on opioids, which means that you have symptoms of withdrawal, like drug craving, anxiety, insomnia, abdominal pain, vomiting, diarrhea and tremors, if you suddenly stop taking the medication.

Other side effects include constipation, nausea, vomiting, dry mouth, sleepiness, dizziness, confusion and increased sensitivity to pain.

For Patients Taking Opioids
If you and your prescriber choose opioids to manage your pain, follow these steps to avoid risk of addiction or overdose:

  1. Start low and go slow. Your prescriber should give you the lowest dose for the shortest amount of time possible.
  2. Never take opioids in greater amounts or more often than prescribed. Otherwise addiction or overdose become more likely.
  3. Avoid taking opioids with alcohol. Mixing can increase your risk of overdose.
  4. Avoid mixing opioids with the following medications when possible (unless otherwise advised by your prescriber):
  • Sedatives or tranquilizers, including Benzodiazepines (such as Xanax and Valium)
  • Muscle relaxants (such as Soma or Flexeril)
  • Sleeping pills or hypnotics (such as Ambien or Lunesta)
  • Other prescription opioid pain relievers

However, there may be circumstances where prescribing opioids with these medications is necessary and acceptable. Also, your prescriber may use urine drug tests and check your prescription history to help make prescribing decisions that
ensure your safety.

     5.  Follow up regularly with your health care professional to monitor how the medication is working, side effects, or signs of opioid use disorder (like addiction).
     6.  If you’re taking opioids for an extended period of time, you should taper – with the guidance of your health care professional – as your pain subsides until you’re off opioids completely. If you’re taking high doses or long-term opioids, consider having Naloxone on hand. Opioids aren’t made for long-term use; the more you use them, the more your body builds a tolerance. You’ll have the same level of
pain, but need more opioids – increasing your chances of overdose or addiction. Long-term use of opioids can be appropriate for some patients receiving active cancer treatment, palliative care and/or end-of-life care.

Source: Turning the Ride: For Patients (2016) https://turnthetiderx.org/for-patients/#